Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 26, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2014, 10:27 PM MST for Cochise County, Arizona. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2014, 10:27 PM MST (05:27 UTC)
Expired
Jul 26, 2014, 11:15 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:55 PM MSTHAIL 0.751 Nne Saint David, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS55 KTWC 270527
SVRTWC
AZC003-270615-
/O.NEW.KTWC.SV.W.0035.140727T0527Z-140727T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1027 PM MST SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1115 PM MST

* AT 1024 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16     
  MILES EAST OF BENSON AND MOVING WEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AND TEXAS CANYON...ST. DAVID...SAINT DAVID...KARTCHNER CAVERNS
  STATE PARK AND MESCAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3179 11045 3206 11045 3202 10994 3184 10994
TIME...MOT...LOC 0527Z 089DEG 20KT 3193 11005

$$
1 follow-up statement
573 
WWUS55 KTWC 270615
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1115 PM MST SAT JUL 26 2014

AZC003-270623-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-140727T0615Z/
COCHISE AZ-
1115 PM MST SAT JUL 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY 
EXPIRED AT 1115 PM MST...

EVEN THOUGH THE STORM HAS FALLEN BELOW SEVERE LIMITS...THIS STORM 
WILL CONTINUE TO MOVE WEST ACROSS EXTREME WEST CENTRAL COCHISE 
COUNTY AND INTO EASTERN PORTIONS OF PIMA COUNTY AND WILL BE CAPABLE 
OF PRODUCING GUSTY WINDS OF 45 MPH AND PEA TO DIME SIZE HAIL.  

LAT...LON 3179 11045 3206 11045 3202 10994 3184 10994
TIME...MOT...LOC 0613Z 089DEG 20KT 3192 11035

$$

MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:14 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 9:14 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST SAT JUL 26 2014

.SYNOPSIS...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THIS EVENING...WITH ACTIVITY SLOWLY DECREASING AFTER
MIDNIGHT. WE WILL CONTINUE TO HAVE ENOUGH MOISTURE FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE REMAINDER OF
THE WEEKEND AND INTO THE UPCOMING WEEK. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.

&&

.DISCUSSION...CONVECTION WAS SLOW TO START TODAY WITH THE ACTIVITY
BEGINNING OVER THE WHITE MOUNTAINS AND MOGOLLON RIM AS WELL AS
EITHER SIDE OF THE INTERNATIONAL BORDER. ALL OF THE ACTIVITY WAS
GENERALLY MOVING TO THE WEST OR WEST NORTHWEST. THE FIRST WARNING OF
THE AFTERNOON/EVENING WAS ISSUED FOR SOUTHEAST COCHISE COUNTY NEAR
THE DOUGLAS AREA BASED ON RADAR SIGNATURES. HOWEVER...NO 'GROUND
TRUTH' REPORTS WERE RECEIVED WITH THIS PARTICULAR STORM. AS THE
STORMS DROPPED DOWN OFF THE HIGHER TERRAIN IN PORTIONS OF SOUTHERN
GREENLEE AND GRAHAM COUNTIES A SEVERE THUNDERSTORM WARNING WAS
ISSUED AND WE DID RECEIVE REPORTS OF WIND GUSTS TO 55 MPH AT THE
GREENLEE COUNTY AIRPORT SOUTH OF CLIFTON...A 58 MPH GUST AT THE
GUTHRIE RAWS (REMOTE AUTOMATIC WEATHER STATION)...AND 56 MPH AT THE
SAFFORD AIRPORT. IN ADDITION...SOME DAMAGE OCCURRED IN THE TOWN OF
PIMA IN THE GILA RIVER VALLEY WHEN THE WINDS DID DAMAGE TO A
RAILROAD CROSSING ARM...AND TREES FELL ON TOP OF A FENCE.

AS THESE STORMS CONTINUED TO MOVE WEST...MODERATE TO HEAVY RAIN FELL
OVER THE GILA RIVER VALLEY...SO A SMALL STREAM FLOOD ADVISORY WAS
ISSUED FOR THIS AREA...BUT HAS SINCE BEEN CANCELLED.

AT THIS TIME...ISOLATED STORMS CONTINUE OVER MAINLY NORTHERN PARTS
OF COCHISE COUNTY AND ARE HEADED WEST. NUMEROUS STORMS ALSO CONTINUE
WELL SOUTH OF THE INTERNATIONAL BORDER OVER NORTHERN PARTS OF
SONORA...MAINLY SOUTH OF CANANEA. THIS ACTIVITY IS MOVING WEST
NORTHWEST. THE INHERITED POP FORECAST FOR THE REMAINDER OF THIS
EVENING AND OVERNIGHT SEEMS REASONABLE...WITH THE BEST THREAT SOUTH
OF TUCSON TOWARD NOGALES AND OVER COCHISE COUNTY.

AS OF 04Z (9 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM
THE MID 70S AT SAFFORD...WHERE THEY RECEIVED COOLING RAIN...TO THE
MID 90S AT TUCSON WHERE WE DID NOT. AT ANY RATE...THESE CURRENT
TEMPERATURE READINGS DO NOT REFLECT THE SHORT TERM HOURLY
TEMPERATURE GRIDS...SO WILL MAKE ADJUSTMENTS TO MAKE SURE THE MOST
RECENT TEMPERATURE TRENDS ARE REFLECTED IN THE GRIDS. OTHERWISE...NO
OTHER CHANGES ARE PLANNED AT THIS TIME.

FOR DETAILS REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 28/00Z.
ENOUGH MOISTURE FOR ISOLD -TSRA/ -SHRA THROUGH THE REMAINDER OF
TONIGHT. EXPECT MVFR VISIBILITIES WITH +TSRA AS WELL AS POTENTIAL
WIND GUSTS TO NEAR 40-45 KTS. CLOUD DECKS GENERALLY AT 8-10K FT AGL
THRU TONIGHT...MAINLY S AND NE OF KTUS... SPREADING WEST OVERNIGHT
WITH PARTIAL CLEARING LATE. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS INTO AT LEAST THE MIDDLE OF THE UPCOMING WEEK. MUCH OF
THIS ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS.
EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR THE STRONGER STORMS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.

&&

.PREVIOUS DISCUSSION...WE FINALLY BRING THE EASTERLY IMPULSE
CURRENTLY NEAR THE BIG BEND AREA OF TEXAS INTO SOUTHEAST ARIZONA
TOMORROW. THAT SHOULD HELP COOK UP A BUSY AFTERNOON AND EVENING
SUNDAY.

ECMWF HAS A SECONDARY HIGH CONSOLIDATION OVER SOUTHWEST PORTIONS OF
THE STATE BY TUESDAY AND WEDNESDAY. THIS WOULD TEND TO TAMP DOWN
THUNDERSTORMS A BIT AND CONFINE THEM TO MAINLY SE PORTIONS OF THE
STATE WHILE HEATING THINGS UP A FEW DEGREES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...MEYER/BROST

In the hours before

Local storm report, Jul 26, 6:15 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     6 SW GUTHRIE            32.88N 109.31W
07/26/2014  M58 MPH          GREENLEE           AZ   RAWS

&&

EVENT NUMBER TWC1400069

KD
Special weather statement, Jul 26, 6:24 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST SAT JUL 26 2014

AZZ509-511-270200-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
624 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM COUNTY UNTIL 700
PM MST...

AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF SAFFORD...MOVING SOUTHWEST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. GUSTY WINDS COULD ALSO CREATE AREAS OF BLOWING DUST.

AREAS AFFECTED BY THIS STORM INCLUDE...FORT GRANT AND BONITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3243 10960 3243 10994 3263 10999 3268 10971
      3254 10958
TIME...MOT...LOC 0124Z 053DEG 12KT 3255 10973

KD
Special weather statement, Jul 26, 6:41 PM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST SAT JUL 26 2014

AZZ509>511-270230-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
641 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 730
PM MST...

AT 636 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SAFFORD...MOVING WEST AT 10 TO
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...THATCHER...PIMA AND
FORT THOMAS.

LAT...LON 3271 10996 3306 11008 3313 10961 3287 10953
TIME...MOT...LOC 0140Z 078DEG 12KT 3294 10970

MOLLERE
Local storm report, Jul 26, 7:15 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     PIMA                    32.89N 109.83W
07/26/2014                   GRAHAM             AZ   LAW ENFORCEMENT

            ONE RAILROAD ARM DAMAGED. TWO TREES DOWN...FELL ON TOP
            OF FENCE.

&&

EVENT NUMBER TWC1400070

KD
Special weather statement, Jul 26, 9:23 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
923 PM MST SAT JUL 26 2014

AZZ507-270500-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
923 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 1000 PM MST...

AT 919 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENSON...MOVING WEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON AND MESCAL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3191 11048 3215 11046 3210 11017 3192 11017
TIME...MOT...LOC 0423Z 091DEG 23KT 3201 11029

KD
Special weather statement, Jul 26, 9:39 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
939 PM MST SAT JUL 26 2014

AZZ508-512-270530-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
939 PM MST SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1030
PM MST...

AT 937 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUCKER CANYON...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SUNIZONA AND ELFRIDA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3165 10973 3191 10972 3185 10929 3167 10930
TIME...MOT...LOC 0438Z 096DEG 19KT 3177 10939

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:22 PM MSTAreal Flood AdvisoryTWCGreenlee83 min
Jul 26, 5:36 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee69 min
Jul 26, 6:24 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 26, 6:41 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 26, 7:07 PM MSTAreal Flood AdvisoryTWCGraham113 min
Jul 26, 8:18 PM MSTSevere Thunderstorm WarningTWCCochise57 min
Jul 26, 9:23 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 9:39 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 26, 9:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 10:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 26, 11:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 11:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 26, 11:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Jul 26, 11:57 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 27, 12:15 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 27, 12:31 AM MSTSevere Thunderstorm WarningTWCSanta Cruz59 min
Jul 27, 1:32 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 27, 2:09 AM MSTSpecial Weather StatementTWCPima51 min
Jul 27, 1:11 PM MSTSpecial Weather StatementTWCGreenlee79 min
Jul 27, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jul 27, 2:58 PM MSTSpecial Weather StatementTWCGraham77 min
Jul 27, 3:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz112 min
Jul 27, 3:14 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Jul 27, 3:35 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee14 min
Jul 27, 4:06 PM MSTAreal Flood AdvisoryTWCGraham84 min
Jul 27, 4:20 PM MSTAreal Flood AdvisoryTWCGraham85 min
Jul 27, 4:58 PM MSTSpecial Weather StatementTWC77 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.